MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES, 50 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES, 50 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE
Model Number P50P-001
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh (manufacturer).The excor blood pump, s/n (b)(4), was in use by the patient from (b)(6) 2017 until (b)(6) 2018 (287 days).We have reviewed the productions records of the excor blood pump, s/n (b)(4).This pump was produced according to our specification.The blood pump is designed with a triple layer membrane separating the air chamber from blood chamber for safety reasons.The entire membrane consists of an air-side layer, a middle layer and a blood-side layer.In case of disruption in one of the triple layers, there are two more layers that will maintain the integrity of the air and blood chambers.Initial inspection of the returned pump is indicative of a defective air-side layer of the triple layer membrane.Evaluation of the returned blood pump is still ongoing and a detailed analysis will be provided as soon as the findings are available.
 
Event or Problem Description
We were informed by the clinic that low flow alarms accompanied by reduced pump ejection was noted in the right excor blood pump of an excor mobile patient supported in the bvad configuration.An exchange of the driving unit did not improve the situation.The clinic provided videos of the incident.Upon review of the video material, berlin heart personnel recommended an exchange of the affected blood pump due to a reduced pump function.The blood pump was exchanged by trained personnel at the clinic.The replacement of the blood pump was without complications and the patient is doing well.
 
Additional Manufacturer Narrative
Exemption number: e2013009.(b)(4).An air cushion was detected during initial visual examination of the returned blood pump.The blood pump was tested for functional performance and did not meet its required functional performance.For further investigation, the pump was submitted for an external ct examination where an air cushion was detected between the air-side layer and middle layer of the membranes.A minimal amount of particles were also detected in the membrane interstices.The pump was then disassembled for further testing and the membrane layers were individually inspected.Two leaks were detected at the edge of the air-side layer and several between the center and the edge of the middle layer.Furthermore, graphite agglomerates were found between the membranes.The blood-side layer was found to be intact.At the time of investigation, the membrane thickness was found to be within specification for all three layers of the membrane including at the region of the defects.The cause of the failure was most likely the graphite particles that formed due to an abrasion between the layers.This caused increased friction at points,which finally led to the defect in the air-side and middle layer of the triple-layer membrane.As a result of this defect, air got in and formed an air cushion, causing the reduced pump performance (incomplete filling and emptying).

Brand Name
EXCOR BLOOD PUMP PU VALVES, 50 ML IN/OUT Ø12 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key7502696
Report Number3004582654-2018-00022
Device Sequence Number19109651
Product Code DSQ
UDI-Device Identifier04260090040010
UDI-Public04260090040010
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model NumberP50P-001
Device Catalogue NumberP50P-001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/19/2018
Supplement Date Received by Manufacturer04/19/2018
Initial Report FDA Received Date05/10/2018
Supplement Report FDA Received Date06/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age12 YR